Wyoming, 2024

Hail in Wyoming, August 6, 2024

August 6, 2024 · NWS UNR · 1 event in 1 county or zone

A strong thunderstorm over southern Campbell County produced hail up to nickel size and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong thunderstorm over southern Campbell County produced hail up to nickel size and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 4:26 PM MST, 1 hour 18 minutes earlier. Its key messages:

  • Strong to severe storms possible this evening.
  • Isolated showers/storms possible Wednesday afternoon, a few storms may be strong.
  • Cooler temperatures late week with daily chances for isolated showers/storms.
Area forecast discussion, Aug 6, 4:26 PM MST, 1 hour 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
526 PM MDT Tue Aug 6 2024

.KEY MESSAGES...

- Strong to severe storms possible this evening.

- Isolated showers/storms possible Wednesday afternoon, a few
  storms may be strong.

- Cooler temperatures late week with daily chances for isolated
  showers/storms.

&&

.DISCUSSION...(This Evening Through Tuesday)
Issued at 229 PM MDT Tue Aug 6 2024

Most recent surface analysis shows high pressure over the eastern
ND/SD border, while a surface low sits over central Montana. Upper
air analysis shows weak ridge over the Rockies, with northwest
flow over the forecast area. Skies have mostly cleared over the
forecast area, with some CU over the central and northern Black
Hills. Temperatures currently sit in the mid 70s to low 80s across
the region. Breezy southeast winds are bringing warm humid air
into the region this afternoon.

Storm chances increase this evening as the shortwave over Montana
begins to move into the area. Models have precipitation entering
northeastern WY between 6 and 8 pm MDT and moving easterly this
evening and tonight. Storms will likely consolidate into a line as
they enter the forecast area. MU CAPE values in the 500-1000 j/Kg
range along with 0-6km shear 40-50kts should be enough to support
strong to severe storms this evening. Main threat will be winds,
but isolated marginally severe hail will also be possible. Severe
threat will diminish late tonight into the overnight hours.

Lingering showers may continue overnight into Wednesday morning,
mainly in northwestern SD. After a break in precipitation for much
of the day, chances for precipitation increase again late
Wednesday afternoon and evening, as more shortwave energy crosses
the region. Still good shear over the forecast area Wednesday,
however the better buoyancy looks to be to our south. Cannot rule
out an isolated strong to severe storm, but the better chance will
be tonight.

Cooler air moves into the region late week, with highs only
reaching into the 60s and 70s for Thurs/Fri. Models show near
daily chances for isolated precipitation these days, however
differ on timing and potential. Pattern aloft changes back to
zonal flow over the weekend, bringing seasonable temperatures with
more chances for precipitation over the weekend. Upper ridge
builds over the Rockies early next week, along with a warming
trend to slightly above normal temperatures.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 521 PM MDT Tue Aug 6 2024

A band of strong/severe thunderstorms (40-50kt+ wind gusts, hail)
with local IFR conditions will move across northeastern WY early
this evening (through 03z) and then far western SD from 01z-06z.
The storms should weaken as they move into central SD overnight,
but additional thunderstorms may occur over the entire area
overnight. Behind a cold front Wednesday, expect gusty northwest
winds at times as well as local MVFR CIGS near the WY/SD/MT/ND
borders.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Dye
AVIATION...Helgeson
Hazardous weather outlook, Aug 6, 2:27 AM MST, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
327 AM MDT Tue Aug 6 2024

SDZ001-012-024>031-072>074-WYZ054>060-071300-
Harding-Butte-Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Hermosa Foothills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
327 AM MDT Tue Aug 6 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging winds.

The grassland fire danger index will be in the high to very high
category today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms at times this week, some of
which could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-032-041>044-075>078-071300-
Northern Perkins-Northern Meade Co Plains-Ziebach-Haakon-
Western Fall River-Northern Oglala Lakota-Northern Jackson-
Bennett-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-
327 AM MDT Tue Aug 6 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms at times this week, some of
which could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-071300-
Mellette-Todd-Tripp-
427 AM CDT Tue Aug 6 2024

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible mainly tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms at times this week, some of
which could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 6, 4:20 PM MST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
520 PM MDT Tue Aug 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             7 SE Moorcroft          44.19N 104.84W
08/06/2024  M0.56 inch       Crook              WY   CoCoRaHS

            24-hour rainfall.

&&

SE
Special weather statement, Aug 6, 4:22 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
522 PM MDT Tue Aug 6 2024

WYZ055-062345-
Southern Campbell WY-
522 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMPBELL COUNTY THROUGH
545 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Belle Ayr Mine, or 12 miles south of Gillette, moving
east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Cordero Rojo Mine and Belle Ayr Mine around 535 PM MDT.
  Caballo Mine around 540 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Wyoming.

&&

LAT...LON 4395 10576 4419 10584 4418 10526 4390 10518
TIME...MOT...LOC 2322Z 279DEG 27KT 4410 10555

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Carstens
Local storm report, Aug 6, 5:05 PM MST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
605 PM MDT Tue Aug 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     Tstm Wnd Gst     1 NE Echeta             44.47N 105.84W
08/06/2024  M70 mph          Campbell           WY   Mesonet

            Time estimated from radar.

&&

WFO UNR
Special weather statement, Aug 6, 5:30 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
630 PM MDT Tue Aug 6 2024

WYZ054>056-058-070115-
Northern Campbell WY-Western Crook WY-Southern Campbell WY-
Weston County Plains WY-
630 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CAMPBELL...
NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES THROUGH 715 PM
MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wyodak Mine, or 4 miles east of Gillette, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rozet around 640 PM MDT.
  Moorcroft around 700 PM MDT.

This includes Interstate 90 in Wyoming between Mile Markers 126 and
157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Wyoming.

&&

LAT...LON 4418 10551 4436 10550 4440 10491 4413 10486
TIME...MOT...LOC 0030Z 271DEG 32KT 4428 10540

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Carstens
Local storm report, Aug 6, 5:39 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
639 PM MDT Tue Aug 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     Tstm Wnd Gst     13 NNE Wright           43.93N 105.44W
08/06/2024  M53 mph          Campbell           WY   Mesonet

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
August 6, 5:44 PM MST
Where
Campbell County, 12.6 mi N of Wright
Measured
0.88 in hail
Reported by
Public
Coordinates
43.930, -105.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201599.